IE 11 is not supported. For an optimal experience visit our site on another browser.

COVID-19 vaccine delayed skin reaction looks 'scary' but isn't, doctors say

The redness will go away on its own and is not a reason to not get the second shot.
A few people report delayed skin reaction to COVID-19 vaccine
An example of a delayed skin reaction after the first dose of the COVID-19 vaccine.Courtesy Dr. Kimberly Blumenthal, Massachusetts General Hospital
/ Source: TODAY

People getting the COVID-19 vaccine should know a very small percentage of them may develop large “scary looking” red patches on their arm that appear about a week after they get the shot.

The delayed reaction, which was documented last week in a letter to The New England Journal of Medicine, so far has only been observed in patients getting the Moderna vaccine.

Doctors are stressing people who experience it don’t need to be concerned.

“One of the biggest messages that we wanted to relay was that this isn't worrisome. It'll go away on its own,” Dr. Kimberly Blumenthal, an allergist at Massachusetts General Hospital and one of the authors of the letter, told TODAY.

“It's your immune system doing something, but it's not an infection that needs antibiotics for treatment… we needed a message about them sort of looking scary, but not being scary.”

A sample of delayed skin reactions reported after the first dose of the Moderna COVID-19 vaccine.Courtesy Dr. Kimberly Blumenthal, Massachusetts General Hospital

A similar delayed reaction can happen with other vaccines, including the flu shot and the Tdap (tetanus, diphtheria and pertussis) vaccine, Blumenthal said. It’s not a reason not to get the second dose of the COVID-19 vaccine; and it doesn't mean anything about a person’s immunity or their risk of anaphylaxis, she emphasized.

The Centers for Disease Control and Prevention agreed, confirming delayed-onset local reactions have been reported through the second week after the first dose “and are sometimes quite large.” These patients should still receive the second dose using the same type of COVID-19 vaccine, but preferably in the opposite arm, the CDC noted.

A sample of delayed skin reactions reported after the first dose of the Moderna COVID-19 vaccine.Courtesy Dr. Kimberly Blumenthal, Massachusetts General Hospital

Variety of symptoms

Blumenthal first became aware of cases when she helped run the employee vaccination program at her health system. The letter featured the cases of 12 people who experienced the delayed reaction, though Blumenthal knows of about 30 cases total — two-thirds are employees of Massachusetts General Hospital and the rest are people who contacted her for advice. All but three are women.

“There was so much variation in symptoms and variation in how they look. Some look bruised, some look hard, some look like a target,” she said. “Some are raised off the skin and you could feel them, and some almost look flat.”

Patients sometimes feel them, too, with some reporting tingling, itching or a feeling of warmth. The redness fades and doesn't scar. It may not recur after the second dose of the vaccine.

Blumenthal could not explain why the delayed reaction has only been observed in the Moderna version so far, but in a clinical trial of that vaccine, 0.8% of patients had delayed injection-site reactions — defined as showing up on or after day eight. That number dropped to 0.2% after the second dose.

The reaction shows up days later because it's delayed by the immune system’s T cells: “T cells are not the immediate responders to things, but a delayed responder to things,” Blumenthal said.

She has now changed the handout given to people who get the COVID-19 vaccine at Massachusetts General Hospital. In addition to listing itchiness or redness at the injection site for the first few days after the shot as a common side effect, the handout now says it’s also OK if patients develop a large redness or itching a week after. She hoped other vaccination sites that use similar handouts update them, too.

Dr. Elizabeth Bahar Houshmand, a board certified dermatologist in Dallas, Texas, who was not involved in the research, called it a type 4 hypersensitivity reaction that happens in response to contact with certain allergens.

“To be very honest, we don't know 100% the exact reason,” Houshmand said. There’s speculation one of the preservatives in the vaccine could be a factor, or perhaps the spike protein mRNA is causing the reaction, she noted.

“It is not dangerous… it should resolve on its own,” she said, echoing Blumenthal’s findings.

How to treat the delayed reaction:

It’s not an infection so there’s no need to take antibiotics or use a topical antibiotic like Neosporin, Houshmand said.

“That is one of the biggest take home messages because we don't want everyone who gets this reaction to be using antibiotics unnecessarily,” Blumenthal added. “Antibiotics are not needed to make this better.”

Instead, patients should treat the symptoms they have, both experts advised. If the spot is itchy, take antihistamines; if it's painful, take ibuprofen; if it’s hot and burning, apply an ice compress for 5-10 minutes. Houshmand also recommends not doing strenuous exercise involving your arms.

The delayed reaction usually resolves over four or five days — if it lasts longer than a week and isn’t getting better, call your doctor, Blumenthal said.

The reaction should be localized to the arm so if you have any systemic symptoms, such as fever, chills, sweats, let your doctor know, Houshmand noted.

Patients and their doctors can report such delayed reactions to the COVID-19 Vaccine Allergy Case Registry at Mass General and any skin reactions to the American Academy of Dermatology's COVID-19 Dermatology Registry.